Elkhart Fire issue warning after fentanyl laced marijuana leads to overdoses

Elkhart firefighters have responded to at least seven unintentional opioid overdoses in which...
Elkhart firefighters have responded to at least seven unintentional opioid overdoses in which Narcan was used.(WNDU)
Published: Feb. 16, 2022 at 5:26 PM EST
Email This Link
Share on Pinterest
Share on LinkedIn

ELKHART, Ind. (WNDU) - While marijuana is illegal in Indiana, Elkhart Fire Captain Grant Roberts is warning anyone who may have been dealt some to think twice before getting high.

“We noticed over the last week, we saw a large quantity of overdoses that required more care than a standard overdose would,” Roberts says.

Since Sunday, Roberts says Elkhart firefighters have responded to at least seven unintentional opioid overdoses in which Narcan was used.

“A lot of these overdoses that we have been talking to, after they have been revived or after the situation has been mitigated for them, have told us that they did not they were taking an opioid, which is a very common statement by someone that was just revived by Narcan. But for so many of them to say that and think that at the same time, it’s just out of the ordinary,” Roberts says.

Roberts says many of the overdoses are believed to be marijuana laced with fentanyl, a drug responsible for killing more people in 2020 than suicide, car accidents, cancer or gun violence according to Families Against Fentanyl.

And for every overdose call, comes a can of Narcan, an emergency medication that first responders are finding themselves use far more than they usually do.

“We usually use a pretty much half a milligram of Narcan can revive the standard opioid overdose that we would be seeing. These current overdoses, we are seeing multiple doses of Narcan, 2,4,6 milligrams of Narcan being administered and they are still not responsive and we will have to take them out unconscious, unresponsive to the ambulance for further care,” Roberts says.

Care that many did not know they would end up needing Roberts says.

“So many patients didn’t know they were using an opioid and that is what has narrowed down with someone is tampering with some sort of narcotic in the city trying to do whatever they intend to with it.”

Roberts says lacing drugs with fentanyl is a damaging tactic drug dealers use to drive addiction to their specific product. If a anyone finds themselves in a similar situation, Roberts advises to call 911 immediately.

Copyright 2022 WNDU. All rights reserved.